HomeClinical ToolsABCD²

🧠 ABCD² Score (Stroke Risk After TIA)

Estimate short-term stroke risk after a transient ischaemic attack with the ABCD² score.

Clinical takeaway

Limited discrimination — do not use to defer assessment.

Loading calculator…
Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

When to use

Risk-stratify TIA, though current pathways favour rapid specialist review for all.

How it works

Age ≥ 60 (1), BP ≥ 140/90 (1), clinical features (weakness 2 / speech 1), duration (≥60 min 2 / 10–59 1), diabetes (1). 0–3 low, 4–5 moderate, 6–7 high.

Key points

  • Limited discrimination — do not use to defer assessment.
  • Most services urgently evaluate and image all TIAs.
  • Combine with imaging (carotid, brain) and ECG.

References

Decision support for licensed clinicians only; not a substitute for clinical judgement, diagnosis or local protocols.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

Age ≥ 60No
BP ≥ 140/90 mmHgNo
Clinical featuresUnilateral weakness (2)
Duration≥ 60 min (2)
DiabetesNo

ABCD²4/7

  • 2-day stroke riskModerate (~4%)
  • NoteMany stroke services now admit/urgently evaluate all TIAs regardless of score.
Age ≥ 60Yes (+1)
BP ≥ 140/90 mmHgYes (+1)
Clinical featuresOther (0)
Duration< 10 min (0)
DiabetesYes (+1)

ABCD²3/7

  • 2-day stroke riskLow (~1% 2-day stroke risk)
  • NoteMany stroke services now admit/urgently evaluate all TIAs regardless of score.

Frequently asked questions

What is ABCD² Score (Stroke Risk After TIA)?
Estimate short-term stroke risk after a transient ischaemic attack with the ABCD² score.
How is ABCD² Score (Stroke Risk After TIA) calculated? What is the core formula?
Age ≥ 60 (1), BP ≥ 140/90 (1), clinical features (weakness 2 / speech 1), duration (≥60 min 2 / 10–59 1), diabetes (1). 0–3 low, 4–5 moderate, 6–7 high.
When is ABCD² Score (Stroke Risk After TIA) used?
Risk-stratify TIA, though current pathways favour rapid specialist review for all.
What are the key clinical points for ABCD² Score (Stroke Risk After TIA)?
Limited discrimination — do not use to defer assessment. Most services urgently evaluate and image all TIAs. Combine with imaging (carotid, brain) and ECG.
What are the limits and cautions when using ABCD² Score (Stroke Risk After TIA)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is ABCD² Score (Stroke Risk After TIA) calculated in practice? Can you show a worked example?
Inputs: Age ≥ 60 No, BP ≥ 140/90 mmHg No, Clinical features Unilateral weakness (2), Duration ≥ 60 min (2), Diabetes No → Result: ABCD² 4 /7(2-day stroke risk: Moderate (~4%), Note: Many stroke services now admit/urgently evaluate all TIAs regardless of score.) Inputs: Age ≥ 60 Yes (+1), BP ≥ 140/90 mmHg Yes (+1), Clinical features Other (0), Duration < 10 min (0), Diabetes Yes (+1) → Result: ABCD² 3 /7(2-day stroke risk: Low (~1% 2-day stroke risk), Note: Many stroke services now admit/urgently evaluate all TIAs regardless of score.)

Other tools

🧠 GCS🧠 NIHSS🧠 mRS🧠 Mini-Cog

中文版 →